MAUDE Adverse Event Report: ANGIODYNAMICS BIOFLO VORTEX PORT; LOW PROFILE PLASTIC VORTEX PORT

ANGIODYNAMICS BIOFLO VORTEX PORT; LOW PROFILE PLASTIC VORTEX PORT
Model Number CT80LPPDVI
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Foreign Body In Patient (2687)
Date of Event 05/15/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
10 days after a bioflo vortex port placement, the patient was experiencing pain and there was difficulty flushing or aspirating the port.Upon evaluation it was reported the catheter had detached from the port and moved into left subclavian.The patient required surgical removal of the catheter and a replacement device was placed.
 
Additional Manufacturer Narrative
Returned for evaluation was (1) bioflo vortex port.The port and catheter tubing contained biomaterial {blood} inside and out.It was also noted during the disinfection process that the catheter was occluded with bio material {blood clots} inside.The 8.0 french lock was not returned with the port sample.During visual inspection and functional check, no defects were noted to the returned sample.The catheter and stem met dimensional specifications.A lock was able to be connected and infusion and aspiration were performed without difficulty.No manufacturing non-conformances were observed.The customer's reported complaint description of difficulty flushing or aspirating the port was not confirmed.In addition, the customer reported that the catheter tubing had separated/disconnected from the port housing.The returned complaint sample included the port housing and catheter tubing (not connected), however, the locking collar was not returned.A definitive root cause for difficulty infusing/aspirating and catheter detaching could not be determined from sample review.The customer's experience with this port device could not be definitively determined, however, an unsecure connection during the port placement procedure is a potential contributing factor.Given that the port outlet tube and catheter tubing met dimensional specifications and a secure/leak free connection was able to be achieved with a locking collar from inventory, there is no indication that the catheter tubing detachment from port housing event is related to the manufacturing of the device/components.A potential contributing factor is an unsecure connection of the catheter tubing to the port housing during the placement procedure.This is also indicated by the lack of damage/fracture to the catheter tubing and the short period of time (10 days) it took for the catheter tubing to detach from the port housing.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the directions for use (dfu) that is provided in the reported kit contains the following directions and precautions: absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.If the patient complains of pain, or there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Precautions: to avert device damage and/or patient injury during catheter placement: carefully follow the catheter to port connection technique provided in the dfu to ensure proper device connection and to avoid catheter damage.Assure tight connection between port body and catheter.After implantation or any treatment via the port, the system should be flushed with normal saline for injection per institutional protocol.Potential complications: use of an angiodynamics port system involves potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: catheter occlusion, malposition, dislodgement, fragmentation, migration, disconnection or rupture.Connecting the catheter: place catheter lock back onto catheter, orienting the catheter lock such that arrow marking points in the direction of port.Trim the catheter to proper length at a 90° angle allowing sufficient slack to permit body movement, port connection and verify that the catheter is not kinked.Advance catheter over port stem to the midway point.Advance catheter lock until it engages with tactile and/or audible feedback.To ensure proper assembly of port and catheter lock connector, a minimal gap (less than 0.5 mm) is expected.If the catheter and locking collar are connected and then disconnected, the catheter proximal end must be re-cut to ensure a safe re-connection to the port.Precaution: prior to advancing the catheter lock connector, ensure that the catheter is properly positioned.A catheter not advanced to the proper region may not seat securely and lead to dislodgement and extravasation.The catheter must be straight with no sign of kinking.A slight pull on the catheter is sufficient to straighten it.Advancing the catheter lock over a kinked catheter may damage the catheter.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
BIOFLO VORTEX PORT
Common Device Name
LOW PROFILE PLASTIC VORTEX PORT
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key17071829
Report Number1317056-2023-00068
Device Sequence Number6095454
Product Code LJT
UDI-Device IdentifierH787CT80LPPDVI0
UDI-PublicH787CT80LPPDVI0
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K190559
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2026
Device Model NumberCT80LPPDVI
Device Catalogue NumberCT80LPPDVI
Device Lot Number5769939
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/05/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2023
Supplement Date Received by Manufacturer08/15/2023
Initial Report FDA Received Date06/06/2023
Supplement Report FDA Received Date08/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age86 YR
Patient SexFemale
Patient Weight43 KG